North Dakota, 2012

Hail and Damaging Wind in North Dakota, June 14, 2012

June 14, 2012 · NWS FGF · 2 events in 2 counties and zones

A few severe thunderstorms occurred over portions of eastern North Dakota during the early morning hours of June 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

A few severe thunderstorms occurred over portions of eastern North Dakota during the early morning hours of June 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 14, 1:21 AM CST, 34 minutes earlier.

Area forecast discussion, Jun 14, 1:21 AM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
221 AM CDT THU JUN 14 2012

.SHORT TERM...

THE MAIN INITIAL CONCERN IS CURRENT SEVERE THUNDERSTORM
WATCH...AND CONVECTIVE CHANCES WILL BE THE MAIN CHALLENGE THROUGH
THE FORECAST. MODELS ARE IN OVERALL GOOD AGREEMENT...WITH TIMING
DIFFERENCES FRI NIGHT WITH THE NAM THE FASTEST MODEL. THIS MAKES
SENSE GIVEN VERY PROGRESSIVE FLOW...SO WILL TREND THINGS A BIT
QUICKER WITH FRI NIGHT SYSTEM.

FOR TODAY...EXPECT AN MCS TO BE ONGOING DURING THE MORNING HOURS
LIKELY CROSSING INTO MN. THERE IS THE POTENTIAL FOR SOME SEVERE
STORMS THIS MORNING...THEN AGAIN THIS AFTERNOON IN THE FAR EAST.
THE MAIN COLD FRONT WILL BE INTO THE EASTERN AREAS THIS
AFTERNOON...WITH HIGH SHEAR AND DECENT CAPE...SEVERE STORMS WILL
BE POSSIBLE. WINDS WILL ALSO INCREASE THIS AFTERNOON AND COULD
GET TO NEAR ADVISORY LEVELS MAINLY IN THE DVL BASIN...BUT NO
HEADLINES ATTM.

FOR TONIGHT...EXPECT CONVECTION TO MOVE OUT OF THE EAST SHORTLY
AFTER 03Z. PWATS WILL DECREASE AND EXPECT CLEARING FROM WEST TO
EAST WITH A WEAK SFC RIDGE BUILDING IN BY 12Z FRI.

ON FRI...THE DAYLIGHT HOURS SHOULD REMAIN DRY WITH THE NEXT
SHORTWAVE APPROACHING WESTERN ND LATE IN THE DAY. TEMPS SHOULD
WARM ABOVE NORMAL WITH PLENTY OF INSOLATION AND JUST SOME
INCREASING HIGH CLOUDS DURING THE AFTERNOON.

FOR FRI NIGHT...ANOTHER SHORTWAVE WILL MOVE THROUGH THE REGION
WITH AN INCREASING LLJ. THIS SYSTEM WILL BE VERY SIMILAR TO
TONIGHTS CONVECTION...SO THERE IS THE POTENTIAL ONCE AGAIN FOR
SOME SEVERE STORMS.

ON SAT...ANOTHER COLD FRONT WILL PASS THROUGH THE REGION WITH THE
THREAT FOR THUNDER CONTINUING...WITH SOME STORMS POSSIBLY SEVERE
MAINLY IN THE EAST.

.LONG TERM...SUNDAY THROUGH WEDNESDAY

GFS/ECMWF/GEM/DGEX NOT IN THE BEST AGREEMENT EARLY NEXT WEEK...BUT
GENERAL IDEA IS FOR CONTINUED WEST-SOUTHWEST FLOW ALOFT WITH A
SERIES OF EMBEDDED SHORT-WAVES. TIMING AND LOCATION UNCERTAINTIES
ABOUND AND WILL MAINTAIN ALLBLEND CHANCE POPS THROUGHOUT THE PERIOD.
HIGH TEMPERATURES IN THE 70S/LOWER 80S AND LOWS IN THE 50S WILL BE
THE GENERAL RULE.

&&

.AVIATION...

CONVECTION WILL MOVE ACROSS THE REGION THIS MORNING INTO EARLY
AFTERNOON. EXPECT SOME MVFR CIGS POSSIBLE WITH WINDS GUSTING TO
40KT PERHAPS NEAR STRONGER STORMS THIS MORNING. WESTERLY WINDS
WILL INCREASE THIS AFTERNOON WITH GUSTS TO 30KT POSSIBLE IN THE WEST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

DK/ROGERS
Hazardous weather outlook, Jun 13, 7:59 PM CST, 5 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
859 PM CDT WED JUN 13 2012

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-150200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
859 PM CDT WED JUN 13 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE EXPECTED TO MOVE INTO AND DEVELOP OVER THE AREA
AFTER MIDNIGHT. THERE IS A RISK OF SEVERE THUNDERSTORMS AS WELL
WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. THE GREATEST RISK
AREA IS MAINLY SOUTH OF A NEW ROCKFORD TO GRAND FORKS TO PARK
RAPIDS LINE. HEAVY RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL EXIT THE AREA BY LATE THURSDAY WITH THE NEXT
ROUND OF THUNDERSTORMS EXPECTED ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

DTR

In the hours before

Special weather statement, Jun 14, 12:20 AM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
120 AM CDT THU JUN 14 2012

NDZ038-039-049-052-140715-
BARNES ND-CASS ND-RANSOM ND-SARGENT ND-
120 AM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SARGENT...RANSOM...WESTERN CASS
AND BARNES COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 215 AM CDT...

AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR COOPERSTOWN TO
JAMESTOWN TO NEAR OAKES...MOVING TO THE EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
VALLEY CITY NEAR 145 AM CDT.
LISBON AND FORMAN NEAR 215 AM.

FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 280 AND NORTH DAKOTA MILE MARKER 325...

THE STORMS MAY INTENSIFY...ALSO A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4627 9802 4628 9804 4662 9804 4663 9839
      4722 9847 4720 9735 4595 9726 4593 9801
TIME...MOT...LOC 0619Z 258DEG 39KT 4721 9832 4602 9817

DTR
Special weather statement, Jun 14, 1:08 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
208 AM CDT THU JUN 14 2012

NDZ027-029-030-038-039-049-052-053-140745-
BARNES ND-CASS ND-GRAND FORKS ND-RANSOM ND-RICHLAND ND-SARGENT
ND-STEELE ND-TRAILL ND-
208 AM CDT THU JUN 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAND FORKS COUNTY IN
NORTHEAST NORTH DAKOTA...AND RICHLAND...TRAILL...EASTERN STEELE...
EASTERN SARGENT...EASTERN RANSOM...CASS AND EASTERN BARNES COUNTIES
IN SOUTHEAST NORTH DAKOTA UNTIL 245 AM CDT...

AT 201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF FINLEY
TO 16 MILES WEST OF CASSELTON TO LISBON...MOVING TO THE EAST AT 45
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
POSSIBLE WITH THE STORMS.

THE STORMS WILL EXTEND FROM...
NORTHWOOD TO MAYVILLE TO NEAR FARGO TO WEST OF WAHPETON AROUND 240
AM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE STORMS WILL BE BETWEEN...MILE
MARKERS 10 AND 128...
FOR MOTORISTS ON INTERSTATE 94...THE STORMS WILL BE BETWEEN NORTH
DAKOTA MILE MARKER 319 AND NORTH DAKOTA MILE MARKER 348...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4776 9703 4753 9692 4692 9688 4608 9663
      4600 9760 4679 9772 4740 9777 4773 9787
TIME...MOT...LOC 0705Z 257DEG 41KT 4759 9790 4744 9773
          4686 9747 4638 9751

DTR

The radar

The Aberdeen radar (KABR), 119 km away, was scanning. The volume nearest the first event began at 07:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Richland

When
June 14, 1:55 AM CST
Where
Richland County, 0.69 mi S of Lidgerwood
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
46.070, -97.150

Several three to five inch diameter trees were snapped off.

Hail, Barnes

When
June 14, 4:05 AM CST
Where
Barnes County, 4.17 mi S of Lucca
Measured
1 in hail
Reported by
Public
Coordinates
46.640, -97.790

A few dime to quarter size hail fell with brief strong winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 379070, 379068.